Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


reusing drugs
Apr 18, 2002

dear doc, my question involves the feasibility of recycling drugs used in the past. i was dignosed 5 1/2 years ago, and began HAART about 5 months after seroconversion. My first drug regimen consisted of viracept/azt/3tc, which lasted about 2 1/2 years before my viral load started creeping back. my doc then put me on a more aggressive 5-drug regimen: norvir/fortovase/3tc/d4t/videx. it was a cumbersome program to follow but i was perfectly compliant, had minimal side effects, and maintained a non-detectable v.l. (under 50)and t-cells in the neighborhood of 1,000. i recently switched doctors, and my new one was concerned about the amount of drug i was taking. i'm currently on a drug holiday, and i'm wondering if, when i do go back to using antivirals, reusing the old viracept/azt/3tc/ combo would be an option. i understand that viracept can now be taken 2x/day, vs. the 3x/day dosage i had been on, and twice-daily dosing is a goal of mine if possible. i am alos hesitant to use any new classes of drugs before i absolutely have to, in order to avoid the possibility of developing broad resistance. please note that at one point, during the 5-drug program, i stopped using videx in order to simplify my dosage to twice a day, but my v.l. started making a comeback so i began it again, which dropped my v.l. back down <50. thanks!

Response from Dr. Aberg

It sounds like you had virologic failure while you were taking NFV (viracept, nelfinavir), 3TC (epivir, lamivudine) and AZT (retrovir, zidovudine) so I would be cautious about using those medications. The most likely one that you developed resistance to was 3TC and I would not be surprised if you have protease inhibitor mutations especially to NFV. The fact that you were suppressed (viral load <50) on the new regimen is encouraging but also bothersome that you had some detectable virus when you stopped the DDI (Videx, didanosine). Without knowing more information, I do not know if this was a one time low level blip (virus rebounding to <1000 copies/ml) or if this was a significant rebound.

My concern is that you do have some resistant mutations. The fact that you have been off medications may make it difficult to detect these mutations by genotype. When you stop HIV meds, the wild type (initial virus that responded to all the medicines) may overgrow the resistant strains.

I personally would favor not restarting the first regimen you were on because you failed that once already. I also would not use 3TC. It sounds like you have never been on a non-nucleoside reverse transcriptase inhibitor (NNRTI) drug such as EFV (Sustiva, efavirenz) or NVP (Viramune, nevirapine). I would suggest one of the following 1).a combination of 2 nucleosides such as once daily Videx and tenofovir plus a NNRTI or 2). two nucleosides with a enhanced PI such as kaletra (lopinavir/ritonavir) or Crixivan/Norvir (indinavir/ritonavir) or 3). NNRTI/PI combo or 4). one of each class. The simplest regimen would be DDI/tenofovir/efavirenz which would be 3 pills once daily. (Efavirenz just came out with a one pill a day formulation).

You still have lots of options. The best thing to do is to sit down with your doctor and discuss the various options and decide which one is best for you.



Previous
IVIG Treatment
Next
Dr Cohen, pls help!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement